Methadone is a synthetic opiate. It will not block the effects of other opiates. If it is taken with other opiates it could cause a very dangerous effect and possible even an overdose.
"The main differences between Methadone and other opioids is that it has a slower onset and lasts longer in the body. This is partly due to the form it is taken – orally, as a syrup instead of by injection – but also a characteristic of the drug itself. Without the ‘rush’ of heroin and without as severe a withdrawal phase, some addicts find that methadone treatment is a middle ground between abusing heroin and complete abstinence. Addicts are more likely to stick with a gradual reduction in methadone dosage than they are with heroin or other opiates."
More here: http://www.myaddiction.com/education/articles/what_is_methadone.html
Methadone as a pill, or a wafre, may not have an opiate blocker in it, but I think the person asking this question is referring to the liquid Methadone used in treatment of those of us who are addicted to heroin or painkillers (oxy & roxy, etc). I've been on the clinic for nearly 3 years, and yes, there is a blocker in the liquid methadone we use. This is to deter those who would abuse the program from using other opiates and thus overdosing. So, (I speak from experience) if you take 2 or 3 roxys or more while you have the liquid methadone in your system (keeping in mind that methadone has a 'half-life' which keeps it in your system much longer than other opiates) you will NOT feel the effects of those roxys (or any other opiate).
HOWEVER . . . . they haven't found a way to block the effects of benzos (xanax, valium, colonopin, etc) in those who are taking the liquid methadone, and sadly, many of those who would abuse the methadone You often hear of people dying from overdosing while on methadone, and this gives methadone a bad reputation.
Actually, tho - if a person uses methadone in the manner in which it is 'prescribed' and doesn't mix it with benzos or alcohol, etc - it is perfectly safe for the average healthy person. Whenever you hear of such an overdose, if you do the research, 99.9% of the time you will find the victim was also using benzos.
Thanks for letting my post my comment.
Having taken methadone for five years and abused other drugs at the same time, I can tell you that Methadone does not block the activity of other opiates.
I too have been on MMT for about 3 1/2 years and I was always under the impression that they're are blockers in the liquid methadone they give us...However upon recent research I think when they say that there are "blockers" what they should be saying is that when at a dose of 100mgs a day or higher the opiate receptors become saturated thus making it difficult or impossible to feel the effects of other opiates unless you don't take your dose for a few days and then do the other opiate...But my question is more about whether or not the liquid methadone given at my clinic blocks methadone 10 mg tablets/pills as well? I would think that it wouldn't since it's essentially the same thing just in a different form...I've taken extra methadone 10 mg pills on several occations and have noticed that in order to feel any effects at all I have to take alot of them, and even then I don't get "high" I just feel sedated and tired...the reason I take extra on occasion is because my dose tends to wear off by late afternoon everyday, I usually just tough it out but somedays I can't take it...all this makes me wonder if my taking the extra methadone sometimes is just a placebo effect of sorts, as if just knowing I have some extra methadone in me is enough to calm me down and result in a false euphoria or something...if this is the case I don't want to waste money on extra methadone tablets if it is in fact placebo effect that provides the "results" rather than the actual drug itself...if anyone can offer any facts in this matter I would greatly appreciate it...and no my clinic does not allow dose increases after you've already opted to decrease to a certain amount so I can't just ask for an increase...my clinic is very strict...also the bottles in my take homes say methadone, but I think it may actually be methadose? It's red/pink liquid that it kinda syrupy before diluted with water, tastes like really strong cherry cough syrup kinda...thnx so much for letting me post, I look forward to your responses...
Click Here to search for a treatment center in your state that is right for you.